What Is Wearing-Off?

Wearing-off is when Parkinson's symptoms begin to reappear or become noticeably worse before it is time to take the next scheduled dose of medication. As wearing- off becomes more obvious, it may be harder to control the time when levodopa results in a good response ("on" time) and the time when there is a poor response to levodopa ("off" time).

It is important to be aware of the changes in symptoms that may indicate wearing-off. In this way, it may be possible to adjust therapy to provide better control of symptoms. As these changes take place, other unwanted drug-induced effects may also occur. These include involuntary movements such as dyskinesia (twisting, turning movements) or dystonia (abnormal positions and postures).

 


about 5 years ago, said...

I think it is important to stress that if wearing off becomes a prominent feature of treatment, attention muct be given to a timing as well as a possible doasage adjustment in medication. It may also mean that it is time to consider other options such as DBS surgery. Perhaps it is time to explore the possibility of Forced Exercise therapy if that is still a possibility. "Wearing off" is not confined to levodopa. My husband began taking CoQ10 when he suspected he had PD, just weeks prior to his diagnosis. He noticed that the powerful antioxidant seemed to help with tremor relief. Within a few years he could feel when he had not taken it and if he did not have any with him, we would stop at the nearest drugstore to buy a small bottle. After a few years he no longer gots much benefit from CoQ10 and wanted to try levodopa/carbidopa. We are very careful about timing but he still could feel when the drug had worn off. His body felt more rigid. So we made an adjustment and are he is now actually using both Sinemet and Mucuna Pruriens. I adjusted the Sinemet dosage so that he only takes 1 Sinemet (25/100) with 1-200mg MP in the morning; In the afternoon he takes 1-350mg MP and a curcumin which is an MAO-A/B inhibitor. Since he was already taking the curcumin complex, we simply adjusted the timing of that supplement. In the evening he takes 1-200mg MP. He is now experiencing fewer wearing off times. As a matter of fact, he really hasn't mentioned it. It is most important that he take his morning dose before getting out of bed because he is somewhat stiff in the morning and forgets to stretch in bed or sit on the edge of the bed and stamp his feet (march in place). A morning exercise routine on an assisted pedaler is also helpful. I'd like him to exercise in the morning as well as the afternoon but he can be stubborn. What wasn't mentioned is that when wearing off is experienced, make the neurologist talk to you. Be proactive and firm about getting help - if you need it -with adjustments. Just because "wearing off" happens, doesn't mean that something can't be done to postpone the time when the dyskinesias/dystonias begin. I think that neurologists are learning to begin on as low a dose as possible and to help with timing but I will say that my husband's neuro was not helpful about this. I felt a few moments of being lost at sea but then I got my bearings. I don't think that is the best way to navigate the intricacies of this disease.


over 5 years ago, said...

Hi BREJOY, Thanks for your comment. I'm so sorry to hear that your parents have been having a difficult time. Unfortunately, I don't have the answer to your question, but you can ask your question in our Ask & Answer section here: (http://www.caring.com/ask). I hope that helps -- Emily


over 5 years ago, said...

What do you do when they are having such a horrible time with dyskenisias? My Mom and Dad were up all night with them recently.


almost 6 years ago, said...

My husband has Parkinson's for fifteen years. When he has the wearing off and all the movements he is unable to sit in a chair. He slips off the chair and I am unable to lift him to help him because I am afraid I will injure myself. Is there a chair specifically made for Parkinson's patients that they can sit in comfortably and avoid the sliding off. Also is there anyone else out there with my problem? Marilyn Frenkel